Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 192, NWS Wakefield, VA

August 6, 2000Westmoreland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 6, 2000, 4:12 PM EDT for Westmoreland County, Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 4:12 PM EDT (20:12 UTC)
Expired
Aug 6, 2000, 5:00 PM EDT
In force
48 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Westmoreland County, VA

The radar

The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:45 PM EDTThunderstorm Wind 70 ENomini Grove, VAA microburst downed a vintage barn and numerous trees around Nomini Grove and Lyells. A large tree fell on the corner of a packing shed and a large tree limb punched through an attic and into a bedroom ceiling of a residence. Another large tree limb fell next
Aug 6, 4:50 PM EDTThunderstorm Wind 50 EHague, VAHigh winds knocked down trees onto power lines near Kremlin.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WUUS51 KAKQ 062012
SVRAKQ
VAC193-062100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF OAK GROVE...MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  LERTY AND WESTMORELAND STATE PARK AT 425 PM
  STRATFORD HALL AT 430 PM
  MONTROSS AT 435 PM
  CURRIOMAN LANDING AT 440 PM
  MOUNT HOLLY AT 455 PM
  COLES POINT AND HAGUE AT 500 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$
SAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:25 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 6, 2:25 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
225 PM EDT SUN AUG 6 2000

SUMMERTIME HEAT MAKE A RETURN THIS WEEK AS WE GET INTO WSW
FLOW...WITH WET GROUND MOST AREAS...HUMID CONDS WILL PREVAIL. SW
WINDS WL BE STRONG ENUF AT NIGHT TO KEEP MIN TEMPS WELL INTO THE
70S...AND DOWNSLOPE SHUD GET TEMPS INTO THE 90S...EVEN THE LOWER
SIDE ON FWC/FAN HAS TEMPS INTO THE LOWER TO MID 90S MON/TUE...WITH A
FEW FWC UPR 90S AT SOME LOCATIONS. ATTM...THE MCS WL PUSH INTO THE
LWR MD ERN SHORE...BUT SEEMS TO BE THINNING OUT WITH TIME...AND
REDEVELOPMENT BHND IS FARTHER N...SO WL NOT GO WITH FFA AT THIS
TIME...THANK FOR COORD LWX. BUT WL SHADE POPS FM 60 NE TO 30 ACRS
THE S. AS SOME SCTD ACTVTY ALONG MTNS WL MAKE IT INTO CWA. THEN
TAPER ALL ZONES TO A 30 POP BY TUE...MODELS NOT SURE ABT MOVEMENT OF
BNDRY...BUT SEEMS TO THINK MORE TSTM ACTIVITY IS PSBL MON THAN TUE.
WED LUKS DRY...THU AND FRI SEE MORE CHC FOR PCPN AS FRNT INCHES
CLOSER FM NW.

CWF...SW WINDS INCR THRU MON...BUT WL STAY BLW SCAS.

FCSTID = 13
RIC   74  93  75  93 /  40  30  30  30
ORF   76  93  77  93 /  30  30  30  30
ECG   76  93  77  93 /  30  30  30  30
SBY   75  93  76  93 /  60  50  40  30

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

HESS

In the hours before

Special weather statement, Aug 6, 2:10 PM EDT, 2 hours 2 minutes before
MDZ021>024-VAZ064-073>078-084>086-099-062030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
210 PM EDT SUN AUG 6 2000

...SHOWERS AND THUNDERSTORMS TO AFFECT THE NORTHERN NECK AND THE
MARYLAND AND VIRGINIA EASTERN SHORE...

A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS
OF THE VIRGINIA NORTHERN NECK AND THE MARYLAND AND VIRGINIA EASTERN
SHORE THIS AFTERNOON.  THE RAIN HAS ALREADY CAUSED WIDESPREAD
FLOODING PROBLEMS IN PORTIONS OF WEST VIRGINIA AND MARYLAND TODAY.

A WARM FRONT EXTENDING FROM THE GREAT LAKES INTO THE MIDDLE ATLANTIC
REGION...HAS BEEN THE FOCUS OF A LARGE AREA OF SHOWERS AND
THUNDERSTORMS THAT HAS MOVED FROM THE THE OHIO VALLEY INTO THE
MIDDLE ATLANTIC REGION.  THE WARM AND HUMID AIR ALREADY IN PLACE
WILL LEAD TO THE POSSIBILITY OF MORE MODERATE TO HEAVY SHOWERS AND
THUNDERSTORMS ACROSS THE REGION.

THE HEAVIEST RAINFALL AT THIS TIME IS EXPECTED ACROSS THE MARYLAND
COUNTIES OF DORCHESTER...SOMERSET...AND WORCESTER.  THE ALREADY
SATURATED GROUNDS FROM EARLIER RAINS MAY LEAD TO SOME ADDITIONAL
MINOR FLOODING IN THESE LOCATIONS.

STEADY RAINS AND HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADS.  USE EXTRA CAUTION WHILE TRAVELING ON WET ROADS.

FOSTER
Special weather statement, Aug 6, 3:53 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT SUN AUG 6 2000

VAZ075-076-062045-
RICHMOND-WESTMORELAND
353 PM EDT SUN AUG 6 2000

...LIGHTNING STORM HEADED SOUTHEAST ALONG SOUTHERN SHORES OF THE
POTOMAC RIVER THROUGH 445 PM...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL KING GEORGE COUNTY...MOVING
SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR COLONIAL BEACH AT
355 PM...OAK GROVE AT 400 PM...POTOMAC MILLS AT 410 PM...LERTY AT
415 PM...STRATFORD HALL AT 420 PM AND MONTROSS AT 425 PM. WIND GUSTS
TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS.

HESS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:10 PM EDTSevere Thunderstorm WarningAKQRichmond35 min
Aug 6, 5:44 PM EDTSevere Thunderstorm WarningAKQLancaster31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.